Alert archive / North Dakota / Special Weather Statements in 2022
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at May 13, 2022, 2:08 AM CDT for Mountrail County, Renville County, Ward County, North Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2022, 2:08 AM CDT (07:08 UTC)
- Expired
- May 13, 2022, 2:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Bismarck, ND
- Hail
- 0.75 in
- Wind
- 40
Counties Mountrail County, ND, Renville County, ND, Ward County, ND
The radar
The Minot AFB radar (KMBX), 98 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.1 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -381 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 405 m²/s²
- 0-3 km storm-relative helicity
- 601 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.5
The text
As transmitted.
066
WWUS83 KBIS 130708
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
208 AM CDT Fri May 13 2022
NDZ003-010-011-130745-
Mountrail ND-Ward ND-Renville ND-
208 AM CDT Fri May 13 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WARD, MOUNTRAIL, AND
SOUTHERN RENVILLE COUNTIES THROUGH 245 AM CDT...
At 206 AM CDT, strong thunderstorms were located along a line
extending from near Surrey to 10 miles northeast of Mandaree.
Movement was northeast at 40 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Minot and Surrey around 210 AM CDT.
New Town around 225 AM CDT.
Minot Air Force Base around 230 AM CDT.
Other locations impacted by these storms include Logan, Coulee,
Tagus, White Earth Bay Recreation Area, Hartland, Grano and Parshall
Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4873 10167 4858 10145 4854 10145 4854 10139
4828 10101 4818 10102 4785 10190 4784 10247
4798 10256 4800 10255 4805 10261 4804 10266
4808 10267 4809 10276 4812 10274 4813 10276
4812 10283 4831 10283 4852 10233
TIME...MOT...LOC 0706Z 165DEG 34KT 4827 10117 4779 10248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
EDWARDSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at May 13, 12:44 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, May 13, 12:44 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1244 AM CDT Fri May 13 2022 .UPDATE... Issued at 1236 AM CDT Fri May 13 2022 Minor update to extend the mention of fog a little farther east than the previous update. Otherwise current forecast looks good. UPDATE Issued at 1050 PM CDT Thu May 12 2022 Quick update to reduce thunder chances given current trends and add a patchy fog mention to the observed and forecast center of low pressure. UPDATE Issued at 844 PM CDT Thu May 12 2022 Given strong support in model forecast soundings for peak winds in the mixed-layer on the order of 50-55 kt late tonight and Friday on the southern flank of the surface low that will be in southern Canada by Friday, we have upgraded to a High Wind Warning for the whole area. This scenario also has strong ensemble-based support via the ECMWF ensemble EFI, especially across central ND. The only negative to high winds could be some broad low-level ascent over parts of the area, but the low-level height field and related strength of winds in the boundary layer will likely compensate for that. Otherwise, the line of convection that entered the James River valley appeared to become elevated relatively quickly, and DCAPE per more contemporary RAP-based objective analyses was lower than earlier guidance suggested. The combination likely precluded more intense surface winds in our area despite strong velocities noted from the Aberdeen WSR-88D. Moreover, despite northward advection of a more PBL-based buoyant axis into south central ND thanks to the ongoing movement of the surface low into southern ND, we believe the risk of severe storms is rapidly diminishing as the convection near Jamestown as of 0130 UTC is outpacing the northward advance of that air mass. Moreover, guidance also suggests that axis of larger MLCAPE will remain capped. Thus, in collaboration with SPC, we have cancelled the Tornado Watch for the James River valley with this update. UPDATE Issued at 606 PM CDT Thu May 12 2022 Extrapolating forward motion of the well-organized, intense, and long-lived line of storms in northeastern SD as of 23 UTC takes it across southeastern ND through about 03 UTC. Low-level static stability increases with northward extent, especially toward the I-94 corridor, but strong low-level mass-field responses suggest a higher than normal uncertainty in PBL-based thermodynamic fields in model guidance and objective mesoscale analysis data. This does yield some uncertainty to tornado risk with northward extent, but intense low-level shear and the non-zero risk for PBL-based CIN to be minimized over the James River valley means the threat of tornadoes certainly exists. Moreover, even if convection tends toward a more elevated state, DCAPE around 1000 J/kg and intense 0-3-km bulk shear on the order of 40+ kt will continue the risk of severe winds into ND. Further northwest across central ND, storms are elevated at a much higher altitude owing to cooling aloft and a deepening moist layer since our 19 UTC special sounding, but strong shear and modest MUCAPE support a continued large hail risk with the more intense updrafts. Otherwise, for this update we have only blended to observed trends into the evening. We are maintaining the high wind headlines as-is at this point, though signals are increasingly suggestive that the remainder of the High Wind Watch will need to be upgraded to a warning at some point this evening. && .SHORT TERM...(This evening through Friday) Issued at 224 PM CDT Thu May 12 2022 Current surface analysis places low lifting through south central South Dakota, with warm front stretching to the east. Upper level analysis places negatively tilted trough over the western CONUS, with the base attempting to close off over Colorado. Strong south to southwesterly flow remains over our area. Over our neck of the woods, showers with a few embedded thunderstorms have been on the increase over the past few hours in response to the approaching systems. With plenty of low level moisture in place, a lingering area of fog has developed over southwest North Dakota. With all that said, the main show lies ahead. For the rest of this afternoon into tonight, low and warm front continue their northerly lift. Robust convection is expected to develop over north central into eastern South Dakota, possibly into far south central and southeast North Dakota late this afternoon into the early evening. This area has continued to show very strong deep layer shear (well in excess of 50 kts), elevated low level shear, and strong instability in excess of 2.5 kJ/kg. As mentioned for the past few days, all sorts of severe weather remain in play (large hail, wind, a few tornadoes). As for the heavy rain threat, the storms may have heavy rainfall rates, but the good news is that the storms should be quick moving, and not loitering over an area too long. For our area, focus for the greatest chances for severe weather remain over the southern James River Valley, with lesser chances over south central North Dakota into the upper James River Valley. As we go through the evening into the overnight, winds will be on the increase as the low gradually lifts north the area and deepens, starting to stack up with the upper features. Tight pressure gradient develops with winds becoming strong, starting in the southwest and spreading northeast overnight. Feeling quite confident in strong winds over the southwest, and marginally confident elsewhere. Therefore, have issued a warning southwest, watch elsewhere. On Friday, winds continue through they day, tapering off on the evening. With the cyclonic flow in places, expect a few showers to develop, which will taper off in the evening/overnight. .LONG TERM...(Saturday through Thursday) Issued at 224 PM CDT Thu May 12 2022 Quiet weather though occasionally windy expected through the weekend into the beginning of the work week. Active weather pattern shows up towards mid-week bringing returning rain shower chances. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1236 AM CDT Fri May 13 2022 Very strong winds and widespread MVFR to IFR and some LIFR ceilings through much of the 06Z forecast period. Surface low currently over western ND will lift north into Saskatchewan by around mid morning. Strong westerly winds will develop from southwest to northeast overnight tonight and early Friday morning, and then continue through the day on Friday. Low ceilings and scattered to numerous showers will gradually lift late morning and through the afternoon hours on Friday with mostly MVFR to low VFR ceilings expected after 00 UTC Sat. Strong winds expected to also diminish pretty quickly after 00 UTC Saturday. && .BIS WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 4 AM CDT /3 AM MDT/ early this morning to 8 PM CDT /7 PM MDT/ this evening for NDZ001-002-009-010-017>023- 025-031>037-042-045>048-050-051. High Wind Warning from 10 AM this morning to 8 PM CDT this evening for NDZ003>005-011>013. High Wind Warning until 7 PM MDT Friday for NDZ040-041-043-044. && UPDATE...TWH SHORT TERM...JJS LONG TERM...JJS AVIATION...TWH
Hazardous weather outlook, May 13, 12:47 AM CDT, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1247 AM CDT Fri May 13 2022 NDZ001>005-009>013-017>023-025-031>037-042-045>048-050-051-140600- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1247 AM CDT Fri May 13 2022 /1147 PM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. Severe weather is no longer expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A High Wind Warning is in effect early Friday morning through Friday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ040-041-043-044-140600- Slope-Hettinger-Bowman-Adams- 1147 PM MDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...Tonight A High Wind Warning is in effect tonight through Friday evening. See www.weather.gov/bis for details. There is a chance of thunderstorms tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A High Wind Warning is in effect through Friday evening. See www.weather.gov/bis for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, May 12, 11:33 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1133 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM HEAVY RAIN HAZEN 47.30N 101.62W
05/12/2022 M1.45 INCH MERCER ND PUBLIC
RELAYED VIA BROADCAST. EVENT TOTAL RAIN
TODAY.
&&
AELocal storm report, May 12, 11:38 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1138 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM HEAVY RAIN 10 SW NEW ENGLAND 46.44N 103.02W
05/12/2022 M1.15 INCH SLOPE ND PUBLIC
RELAYED VIA BROADCAST MEDIA.
&&
AELocal storm report, May 12, 11:45 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1145 PM CDT THU MAY 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM HAIL GARRISON 47.65N 101.42W
05/12/2022 E1.50 INCH MCLEAN ND PUBLIC
RELAYED VIA PHOTO FROM BROADCAST MEDIA.
&&
AELocal storm report, May 13, 12:01 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1201 AM CDT FRI MAY 13 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HEAVY RAIN 5 W COURTENAY (NDAWN) 47.22N 98.68W
05/13/2022 M1.60 INCH STUTSMAN ND MESONET
TOTAL FOR 5/12. NDAWN SITE COURTENAY 5 W.
&&
AESpecial weather statement, May 13, 2:08 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
208 AM CDT Fri May 13 2022
NDZ003-010-011-130745-
Mountrail ND-Ward ND-Renville ND-
208 AM CDT Fri May 13 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WARD, MOUNTRAIL, AND
SOUTHERN RENVILLE COUNTIES THROUGH 245 AM CDT...
At 206 AM CDT, strong thunderstorms were located along a line
extending from near Surrey to 10 miles northeast of Mandaree.
Movement was northeast at 40 mph.
HAZARD...Wind gusts to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Minot and Surrey around 210 AM CDT.
New Town around 225 AM CDT.
Minot Air Force Base around 230 AM CDT.
Other locations impacted by these storms include Logan, Coulee,
Tagus, White Earth Bay Recreation Area, Hartland, Grano and Parshall
Bay Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4873 10167 4858 10145 4854 10145 4854 10139
4828 10101 4818 10102 4785 10190 4784 10247
4798 10256 4800 10255 4805 10261 4804 10266
4808 10267 4809 10276 4812 10274 4813 10276
4812 10283 4831 10283 4852 10233
TIME...MOT...LOC 0706Z 165DEG 34KT 4827 10117 4779 10248
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EDWARDSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:04 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 56 min |
| May 12, 7:14 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman, Wells | 47 min |
| May 12, 7:35 PM CDT | Special Weather Statement | BIS | Logan | 25 min |
Nearby
Special Weather Statements in North Dakota, 2022Every special weather statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.